Inventiones mathematicae

, Volume 117, Issue 1, pp 207–225

Tubular neighborhoods of totally geodesic hypersurfaces in hyperbolic manifolds

  • Ara Basmajian
Article

DOI: 10.1007/BF01232240

Cite this article as:
Basmajian, A. Invent Math (1994) 117: 207. doi:10.1007/BF01232240

Summary

We show that a closed embedded totally geodesic hypersurface in a hyperbolic manifold has a tubular neighborhood whose width only depends on the area of the hypersurface. Namely, we construct a tubular neighborhood function and show that an embedded closed totally geodesic hypersurface in a hyperbolic manifold has a tubular neighborhood whose width only depends on the area of the hypersurface (and hence not on the geometry of the ambient manifold). The implications of this result for volumes of hyperbolic manifolds is discussed. In particular, we show that ifM is a hyperbolic 3-manifold containingn rank two cusps andk disjoint totally geodesic embedded closed surfaces, then the volume ofM is bigger than\((\tfrac{{\sqrt 3 }}{4})n + (4.4)k\). We also derive a (hyperbolic) quantitative version of the Klein-Maskit combination theorem (in all dimensions) for free products of fuchsian groups. Using this last result, we construct examples to illustrate the qualitative sharpness of our tubular neighborhood function in dimension three. As an application of our results we give an eigenvalue estimate.

Download to read the full article text

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • Ara Basmajian
    • 1
  1. 1.Mathematics DepartmentUniversity of OklahomaNormanUSA

Personalised recommendations